IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this article or follow this journal

Equilibria in incomplete assets economies with infinite dimensional spot markets

  • Charalambos Aliprantis

    ()

  • Rabee Tourky

    ()

Registered author(s):

    The paper studies the two period incomplete markets model where assets are claims on state contingent commodity bundles and there are no bounds on portfolio trading. The important results on the existence of equilibrium in this model assume that there is a finite number of commodities traded in each spot market and that preferences are given by smooth utility functions. With these assumptions an equilibrium exists outside an “exceptional” set of assets structures and initial endowments. The present paper extends these results by allowing for general infinite dimensional commodity spaces in each spot market. These include all the important commodity spaces studied in the literature on the existence of Walrasian equilibrium – in each spot market the consumption sets are the positive cone of an arbitrary locally solid Riesz space or of an ordered topological vector space with order unit or of a locally solid Riesz space with quasi-interior point. The paper establishes that even with our very general commodity spaces there exists an equilibrium for a “very” dense set of assets structures. Our approach is in the main convex analytic and the results do not require that preferences be smooth or complete or transitive. The typical situation in infinite dimensional commodity spaces does not readily allow for the kind of differential analysis and smoothness assumptions used in the finite dimensional setting. In the general settings that we study it seems that one is restricted to convex analytic techniques and assumptions. Therefore, the concepts and techniques studied in this paper also have important finite dimensional applications.

    (This abstract was borrowed from another version of this item.)

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

    File URL: http://hdl.handle.net/10.1007/s00199-007-0247-2
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

    Article provided by Springer in its journal Economic Theory.

    Volume (Year): 38 (2009)
    Issue (Month): 2 (February)
    Pages: 221-262

    as
    in new window

    Handle: RePEc:spr:joecth:v:38:y:2009:i:2:p:221-262
    Contact details of provider: Web page: http://link.springer.de/link/service/journals/00199/index.htm

    Order Information: Web: http://link.springer.de/orders.htm

    References listed on IDEAS
    Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

    as in new window
    1. Monteiro, Paulo Klinger, 1996. "A new proof of the existence of equilibrium in incomplete market economies," Journal of Mathematical Economics, Elsevier, vol. 26(1), pages 85-101.
    2. Werner,Jan, 1988. "Equilibrium with incomplete markets without ordered preferences," Discussion Paper Serie A 184, University of Bonn, Germany.
    3. Hellwig, Martin, 1996. "Rational expectations equilibria in sequence economies with symmetric information: The two-period case," Journal of Mathematical Economics, Elsevier, vol. 26(1), pages 9-49.
    4. Hernandez D., Alejandro & Santos, Manuel S., 1996. "Competitive Equilibria for Infinite-Horizon Economies with Incomplete Markets," Journal of Economic Theory, Elsevier, vol. 71(1), pages 102-130, October.
    5. David K. Levine & William R. Zame, 1993. "Debt Constraints and Equilibrium in Infinite Horizon Economies with Incomplete Markets," UCLA Economics Working Papers 703, UCLA Department of Economics.
    6. Magill, Michael & Quinzii, Martine, 1996. "Incomplete markets over an infinite horizon: Long-lived securities and speculative bubbles," Journal of Mathematical Economics, Elsevier, vol. 26(1), pages 133-170.
    7. Aliprantis, Charalambos D. & Brown, Donald J., 1983. "Equilibria in markets with a Riesz space of commodities," Journal of Mathematical Economics, Elsevier, vol. 11(2), pages 189-207, April.
    8. Yannelis, Nicholas C. & Prabhakar, N. D., 1983. "Existence of maximal elements and equilibria in linear topological spaces," Journal of Mathematical Economics, Elsevier, vol. 12(3), pages 233-245, December.
    9. Hart, Oliver D., 1975. "On the optimality of equilibrium when the market structure is incomplete," Journal of Economic Theory, Elsevier, vol. 11(3), pages 418-443, December.
    10. Florenzano, Monique, 1983. "On the existence of equilibria in economies with an infinite dimensional commodity space," Journal of Mathematical Economics, Elsevier, vol. 12(3), pages 207-219, December.
    11. Mas-Colell, Andreu & Zame, William R., 1991. "Equilibrium theory in infinite dimensional spaces," Handbook of Mathematical Economics, in: W. Hildenbrand & H. Sonnenschein (ed.), Handbook of Mathematical Economics, edition 1, volume 4, chapter 34, pages 1835-1898 Elsevier.
    12. Aliprantis, C. D. & D. J. Brown & I. A. Polyrakis & J. Werner, 1996. "Portfolio Dominance and Optimality in Infinite Security Markets," Discussion Paper Serie B 383, University of Bonn, Germany.
    13. Mas-Colell, Andreu, 1975. "A model of equilibrium with differentiated commodities," Journal of Mathematical Economics, Elsevier, vol. 2(2), pages 263-295.
    14. Mas-Colell, Andreu & Monteiro, Paulo K., 1996. "Self-fulfilling equilibria: An existence theorem for a general state space," Journal of Mathematical Economics, Elsevier, vol. 26(1), pages 51-62.
    15. Magill, Michael & Shafer, Wayne, 1991. "Incomplete markets," Handbook of Mathematical Economics, in: W. Hildenbrand & H. Sonnenschein (ed.), Handbook of Mathematical Economics, edition 1, volume 4, chapter 30, pages 1523-1614 Elsevier.
    16. Araujo, A. & Monteiro, P. K., 1989. "Equilibrium without uniform conditions," Journal of Economic Theory, Elsevier, vol. 48(2), pages 416-427, August.
    17. Shafer, Wayne & Sonnenschein, Hugo, 1975. "Equilibrium in abstract economies without ordered preferences," Journal of Mathematical Economics, Elsevier, vol. 2(3), pages 345-348, December.
    18. Magill, M. & Quinzii, M., 1992. "Infinite Horizon Incomplete Markets," Papers 413a, California Davis - Institute of Governmental Affairs.
    19. Geanakoplos, John, 1990. "An introduction to general equilibrium with incomplete asset markets," Journal of Mathematical Economics, Elsevier, vol. 19(1-2), pages 1-38.
    20. Werner, Jan, 1985. "Equilibrium in economies with incomplete financial markets," Journal of Economic Theory, Elsevier, vol. 36(1), pages 110-119, June.
    21. Donald J. Brown & Charalambos Aliprantis & Owen Burkinshaw, 1985. "Edgeworth Equilibria," Cowles Foundation Discussion Papers 756R, Cowles Foundation for Research in Economics, Yale University.
      • Aliprantis, Charalambos D & Brown, Donald J & Burkinshaw, Owen, 1987. "Edgeworth Equilibria," Econometrica, Econometric Society, vol. 55(5), pages 1109-37, September.
    22. David K. Levine, 1989. "Infinite Horizon Equilibrium with Incomplete Markets," Levine's Working Paper Archive 49, David K. Levine.
    23. Khan, M. Ali, 1984. "A remark on the existence of equilibria in markets without ordered preferences and with a Riesz space of commodities," Journal of Mathematical Economics, Elsevier, vol. 13(2), pages 165-169, October.
    24. Yannelis, Nicholas C. & Zame, William R., 1986. "Equilibria in Banach lattices without ordered preferences," Journal of Mathematical Economics, Elsevier, vol. 15(2), pages 85-110, April.
    25. Aliprantis, Charalambos D. & Tourky, Rabee & Yannelis, Nicholas C., 2000. "Cone Conditions in General Equilibrium Theory," Journal of Economic Theory, Elsevier, vol. 92(1), pages 96-121, May.
    26. Busch, Lutz-Alexander & Govindan, Srihari, 2004. "Robust nonexistence of equilibrium with incomplete markets," Journal of Mathematical Economics, Elsevier, vol. 40(6), pages 641-645, September.
    27. Araujo, Aloisio, 1985. "Lack of Pareto Optimal Allocations in Economies with Infinitely Many Commodities: The Need for Impatience," Econometrica, Econometric Society, vol. 53(2), pages 455-61, March.
    28. Husseini, S. Y. & Lasry, J. -M. & Magill, M. J. P., 1990. "Existence of equilibrium with incomplete markets," Journal of Mathematical Economics, Elsevier, vol. 19(1-2), pages 39-67.
    29. Jones, Larry E., 1987. "Existence of equilibria with infinitely many commodities : Banach lattices reconsidered," Journal of Mathematical Economics, Elsevier, vol. 16(2), pages 89-104, April.
    30. Gale, D. & Mas-Colell, A., 1975. "An equilibrium existence theorem for a general model without ordered preferences," Journal of Mathematical Economics, Elsevier, vol. 2(1), pages 9-15, March.
    31. Bewley, Truman F., 1972. "Existence of equilibria in economies with infinitely many commodities," Journal of Economic Theory, Elsevier, vol. 4(3), pages 514-540, June.
    32. Mas-Colell, Andreu & Zame, William R., 1996. "The existence of security market equilibrium with a non-atomic state space," Journal of Mathematical Economics, Elsevier, vol. 26(1), pages 63-84.
    Full references (including those not matched with items on IDEAS)

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    When requesting a correction, please mention this item's handle: RePEc:spr:joecth:v:38:y:2009:i:2:p:221-262. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Guenther Eichhorn)

    or (Christopher F Baum)

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.